New York, 2024

Flood and Damaging Winds in New York, May 22, 2024

May 22, 2024 · NWS BUF · 17 events in 7 counties and zones

Increased instability, shear and moisture over the region, combined with a pre-frontal trough and cold front crossing the area resulted in severe thunderstorms with heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$21,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Increased instability, shear and moisture over the region, combined with a pre-frontal trough and cold front crossing the area resulted in severe thunderstorms with heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at May 22, 10:16 AM EST, 1 hour 37 minutes earlier.

Area forecast discussion, May 22, 10:16 AM EST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1116 AM EDT Wed May 22 2024

.SYNOPSIS...
Another unseasonably warm day today with an increasing chance of
showers and thunderstorms as a cold front approaches the region.
Some of these storms may be strong to severe with strong gusty
winds, hail and heavy rain. Cooler more comfortable weather can
be expected Thursday into the first part of the Memorial Day
weekend.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
SPC has maintained the slight risk for severe weather this afternoon
and evening for all of Western and North Central NY.

All the ingredients appear to be coming together for an active
weather day this afternoon and evening with strong to severe storms
possible. Diurnal heating ahead of an approaching cold front will
push temperatures well into the 80s near 90F this afternoon. As the
heat builds, SBCAPE values will reach to near 2000 j/kg. Shear
profiles will increase with the approach of a shortwave trough,
pushing into the Great Lakes, suggesting the potential for
damaging winds and hail, with even a small corridor of enhanced
low level helicity across southwest New York possibly favoring a
few rotating cells. Additionally, with precipitable water values
in the 1.50" to 2.00" range will 'likely' have the potential to
produce very heavy rain. While flash flooding isn't the main
concern it can't be ruled out. That being said, the HRRR and
most mesoscale guidance brings convection into western New York
between 1-3 pm with the arrival of the pre-frontal trough,
although there is some uncertainty on how organized this
activity will be. This activity should become more organized as
it shifts east through the afternoon into early this evening.

After this first wave of storms moves east...a secondary batch of
less developed storms is possible just ahead and along the cold
front late this evening into tonight. Showers and storms will exit
to our east overnight or by early Thursday morning and then we
should see dry quiet weather return to the region.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
Thursday, some showers will linger into the first half of the
morning, mainly for areas east of Lake Ontario. Clouds will decrease
from northwest to southeast as drier air moves into the region
behind the departing cold front. A cooler, but still above
normal day on Thursday with afternoon highs mainly in the upper
60s to upper 70s from the higher terrain to the lower elevations
respectively.

Thursday night, fair dry weather will continue through the night as
a ridge approaches, and as the region remains sandwiched between
synoptic systems on the north and southeast sides. Lows on Thursday
night will dip down to the low to mid 50s across the entire area.

Dry conditions continue through the day on Friday as a ridge axis
slowly approaches from the west. Temperatures will range from near
70 over the higher terrain east of Lake Ontario to the upper 70s and
low 80s for the lower elevations south of Lake Ontario.

Friday night, the ridge will continue to slowly approach and cross
the region. Behind the passing ridge, a warm front approaching from
the Ohio Valley will start to increase the potential for showers
during the second half of the night. There is some timing
uncertainty among guidance with the speed of the ridge crossing the
region. Some models have the ridge moving through slower and showers
not moving in until later in the day on Saturday, while other
forecast guidance is a bit quicker with the showers moving into SW
NY a few hours before daybreak. Temperatures Friday night will be in
the low 50s to near 60.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Showers move into the area on Saturday as a few troughs track over
the Great Lakes and southeast of the region. There is the potential
that the showers over the forecast area are more scattered than
thought the past few days. Guidance is starting to show some
potential breaks in the showers for Saturday as the main batches of
showers are closer to the troughs to the northwest and south.
Guidance is also showing both the ridge and troughs all
deamplifying, resulting in less forcing and some lowering potential
for more organized showers for the day on Saturday. With daytime
heating, there will be the potential for a few thunderstorms as well
on Saturday.

Fair conditions expected for Sunday as high pressure and a ridge
quickly tracks across the region.

The next round of showers approaches late Sunday night/Monday
morning as a warm front, sfc low and trough slowly track toward and
across the region. The weather remains showery through at least the
rest of the long term period as these features cross the region.

Temperatures for the period will be in the low 70s to mid 80s to
start on Saturday. Day-to-day cooling will end the period on Tuesday
with afternoon high temperatures in the low 60s to low 70s.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
A pre-frontal trough will enter western New York early this
afternoon bringing increasing chances for showers and
thunderstorms. Some of these storms could become strong to
severe producing strong gusty winds, hail, and very heavy rain.
With any of the showers or storms brief restrictions will be
possible at area terminals.

Showers and storms will continue into this evening and tonight as
the cold front arrives and then works east through the area.

Outlook...
Thursday and Friday...Mainly VFR.
Saturday...VFR/MVFR with a chance of showers and thunderstorms.
Sunday...Mainly VFR.

&&

.MARINE...
Modest south to southwest winds will develop today but conditions
will likely remain below small craft levels. That said...a cold
front will approach from the west with showers and thunderstorms
blossoming this afternoon through this evening. Some of the stronger
storms will have the potential to produce strong gusty winds and
hail.

With the frontal passage tonight showers and storms will diminish
from west to east. After that...surface high pressure will build
into the region for Thursday providing light winds and minimal wave
action as we head towards the Memorial day weekend.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...AR/TMA
NEAR TERM...AR/TMA
SHORT TERM...SW
LONG TERM...SW
AVIATION...AR/TMA
MARINE...AR
Hazardous weather outlook, May 22, 3:55 AM EST, 7 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
455 AM EDT Wed May 22 2024

LEZ020-040-041-LOZ030-042>045-062>065-NYZ001>008-010>014-019>021-085-
230900-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
455 AM EDT Wed May 22 2024

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario, western and north central New York.

.DAY ONE...Today and tonight.

Showers and thunderstorms are possible today and this evening. A few
stronger storms will have the potential to produce some hail, gusty
winds, and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

SLZ022-024-230900-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
455 AM EDT Wed May 22 2024

This Hazardous Weather Outlook is for the New York waters of the
Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Reynolds

The radar

The Buffalo radar (KBUF), 106 km away, was scanning. The volume nearest the first event began at 16:50 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Chautauqua

When
May 22, 11:53 AM EST
Where
Chautauqua County, Lakewood
Measured
51 kt (59 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
42.100, -79.320

A few trees were downed in the Lakewood area.

Thunderstorm Wind, Chautauqua

When
May 22, 12:25 PM EST
Where
Chautauqua County, 0.69 mi N of Fredonia
Measured
51 kt (59 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
42.440, -79.330

A few trees were downed in the Fredonia area.

Thunderstorm Wind, Erie

When
May 22, 12:57 PM EST
Where
Erie County, Scranton
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
42.730, -78.820

Trees were uprooted or snapped.

Thunderstorm Wind, Erie

When
May 22, 1:04 PM EST
Where
Erie County, 0.51 mi W of Scranton
Measured
51 kt (59 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
42.730, -78.830

Large tree and power lines down on Norway Place.

Flood, Erie

When
May 22, 1:54 PM EST to 3:54 PM EST
Where
Erie County, 0.51 mi W of Forest Glen to 0.39 mi W of Forest Glen
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
42.720, -78.830

About one foot of water covering intersection.

Thunderstorm Wind, Ontario

When
May 22, 2:23 PM EST
Where
Ontario County, 0.69 mi N of South Bloomfield
Measured
51 kt (59 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
42.880, -77.380

Tree downed on Townline Road and Wheeler Station Road.

Thunderstorm Wind, Monroe

When
May 22, 2:59 PM EST
Where
Monroe County, 1.71 mi NW of Union Hill
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
43.250, -77.400

A couple of trees down at golf course.

Thunderstorm Wind, Ontario

When
May 22, 3:01 PM EST
Where
Ontario County, 1.23 mi SW of Cheshire
Measured
51 kt (59 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
42.810, -77.350

Tree downed on Ketchum Road.

Thunderstorm Wind, Ontario

When
May 22, 3:02 PM EST
Where
Ontario County, 1.67 mi ESE of Oaks Corners
Measured
51 kt (59 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
42.920, -76.970

Tree downed on Welch Road.

Thunderstorm Wind, Ontario

When
May 22, 3:06 PM EST
Where
Ontario County, 3.49 mi N of Phelps
Measured
51 kt (59 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
43.000, -77.060

Tree downed onto a porch on Marbletown Road.

Thunderstorm Wind, Ontario

When
May 22, 3:11 PM EST
Where
Ontario County, 2.94 mi NNE of Phelps
Measured
51 kt (59 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
42.990, -77.050

Tree downed onto Cedar Swamp Road blocking both lanes.

Thunderstorm Wind, Oswego

When
May 22, 3:47 PM EST
Where
Oswego County, 0.69 mi N of South Hannibal
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
43.280, -76.530

Trees and wires downed on Gifford Rd near County Route 7.

Thunderstorm Wind, Oswego

When
May 22, 4:13 PM EST
Where
Oswego County, 1.38 mi S of Mexico
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
43.450, -76.230

Trees and wires downed on Pumphouse Rd.

Thunderstorm Wind, Lewis

When
May 22, 4:52 PM EST
Where
Lewis County, 1.47 mi NNE of Port Leyden
Measured
51 kt (59 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
43.600, -75.320

Trees downed on Marmon Rd.

Thunderstorm Wind, Jefferson

When
May 22, 5:16 PM EST
Where
Jefferson County, 2.58 mi ESE of Tylerville
Measured
51 kt (59 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
43.890, -75.750

Trees downed on Watson Rd in Champion.

Thunderstorm Wind, Lewis

When
May 22, 5:18 PM EST
Where
Lewis County, 0.5 mi W of Martinsburg
Measured
51 kt (59 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
43.730, -75.480

Tree downed across Cemetery Rd.

Thunderstorm Wind, Lewis

When
May 22, 5:31 PM EST
Where
Lewis County, 2 mi E of Glenfield
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
43.730, -75.360

Trees and wires downed on Whitetail Dr.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2024Every state in 2024This day in weather historyWarnings in New York, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1186442, 1186443, 1186446, 1186448, 1186470, 1186475, 1186488, 1186491, 1186492, 1186493, 1186494, 1186495, 1186497, 1186499, 1186500, 1186502, 1186504.